Context: Medicinal use of dietary herbal supplements can cause inadvertent arsenic toxicosis. Case Presentatin: A 54-year-old woman was referred to the University of California, Davis, Occupational Medicine Clinic with a 2-year history of worsening alopecia and memory loss. She also reported having a rash, increasing fatigue, nausea, and vomiting, disabling her to the point where she could no longer work full-time. A thorough exposure history revealed that she took daily kelp supplements. A urine sample showed an arsenic level of 83.6 μg/g creatinine (normal < 50 μg/g creatinine). A sample from her kelp supplements contained 8.5 mg/kg (ppm) arsenic. Within weeks of discontinuing the supplements, her symptoms resolved and arsenic blood and urine levels were undetectable. Discussion: To evaluate the extent of arsenic contamination in commercially available kelp, we analyzed nine samples randomly obtained from local health food stores. Eight of the nine samples showed detectable levels of arsenic higher than the Food and Drug Administration tolerance level of 0.5 to 2 ppm for certain food products. None of the supplements contained information regarding the possibility of contamination with arsenic or other heavy metals. The 1994 Dietary Supplement Health and Education Act (DSHEA) has changed the way dietary herbal therapies are marketed and regulated in the United States. Less regulation of dietary herbal therapies will make inadvertent toxicities a more frequent occurrence. Relevance to Clinical Practice: Clinicians should be aware of the potential for heavy metal toxicity due to chronic use of dietary herbal supplements. Inquiring about use of dietary supplements is an important element of the medical history.
- Heavy metal
- Herbal supplement
ASJC Scopus subject areas
- Public Health, Environmental and Occupational Health
- Health, Toxicology and Mutagenesis